| || |
Having Terrible Panic Attacks While Tapering off of Suboxone...Why?
Having Terrible Panic Attacks While Tapering off of Suboxone...Why?
Hello to everyone! I posted the following text on "Harry's" thread, but afterwards I realized that I should create my own thread in the hopes to have more of a chance of people reading my plea for help.
I am so very happy to have found Robert's taper method, but I encountered a hitch and wonder if anyone else has had the same problem. I was doing well tapering from 8mg to 6mg to 5mg (I was actually starting to feel "better" on 5 mg, but when it came time to drop again yesterday, I went to 4mg from 5mg (I know, it is not the 25% drop that Robert suggested, but I realized I had to tailor his plan for my particular situation, since I am extremely sensitive to medications and medication changes and I need to take this slowly) I woke up at 2:30 am with a severe panic attack that lasted half an hour and now that I am awake and trying to move about, I find I am extremely tired and still significantly anxious. I had been having severe panic attacks on 8 mg of Suboxone, and when I realized that it was the Suboxone that was causing this, I decided to taper to 6 mg a day and the panic attacks stopped until I dropped from 5 mg per day to 4 mg per day, which occured yesterday. So, yesterday was the first time I was on 4 mg. I did OK until last night, when I felt this strange anxiety coming on.
Anyway, has anyone experienced severe panic attacks on Suboxone or when they drop down to the next lower dose? I took Valium before I went to be last night because I felt my anxiety was high, and I had a panic attack anyway that literally woke me up. I wish Robert were still around so he could walk me through this horrible ordeal.
If it helps to know my history, I did a a 12-day inpatient detox for opioid dependence, and I was given Subutex while inpatient and was discharged when I was on 8mg. My doctor wanted me to take this dose to help with my chronic pain and insomnia. I wasn't given the option to taper off of Subutex while inpatient, since my doctor thought Suboxone was a wonderful drug and was a great drug for me in particular. I was lucky to have "only" taken 8 mg at most, since most people in the detox program were on at least 16 mg of Subutex per day. I ended-up doing the inpatient detox, because I used to take pain killers for two years when I realized that they were making me sick and any benefits they were giving me started to disappear. Before I went to the inpatient detox program, I had been taking 32 mg of Exalgo daily as well as 10 mg to 30 mg of Opana immediate release. I tried to taper off the pain medications myself, but each time I failed because the withdrawals were horrible and they were making me suicidal, but they never included panic attacks.
I have now been on Subutex then Suboxone for one month now, and I has started my taper last week.
Sorry if this post is long, but I wanted to put in details about my situation in case it helps someone to understand what is happening to me and can give me good advice.
Is there someone who can advise me on what to do about the panic attacks and severe anxiety I feel while I am doing the taper off of Suboxone? The anxiety feels like a physical phenomena that I cannot control; it is as if my body is doing its own thing. Oh, and I am taking Clonidine as well (0.1 mg twice a day) and Valium only sparingly.
I decided to go back up to 5mg today in case it helps (so far, it hasn't), but I will start on 4 mg again tomorrow in the hopes that I might tolerate it better. Thanks for reading this and taking the time to respond to my plea for help. I can put up with the exhaustion and all over body pain from tapering down, but I cannot tolerate the anxiety and panic attacks. Prior to using Suboxone, I had never had panic attacks before. They are pretty horrible, and I don't wish them on anyone.
subs can certainly cause some anxiety, or panic attacks at times. subs are extremely powerful and are intended to be used at the LOWEST effect dose, and for SHORT periods of times. it's entirely possible to experience some of the issues u have at the doses u are on.
it's also possible u have something else going on and maybe u should talk to ur doctor.
u need to get stable and get on a constant, steady sub dose. don't go UP in dose, u always want to be REDUCING the sub doses.
get completely stable on the lowest dose u can, and remain on that dose for 4-7 days, and then reduce by the 25%. don't reduce by guessing an amt, or what u feel like reducing by, that's what gets u in trouble with subs, and causes some of those problems.
u are familiar with Robert's therapy plan and it works great if u use it correctly. sure it can be altered to fit u, but changing too much of it can be a problem to some people.
take the sub at the same time each day, and the same dose amt each day. once u get to a steady sub dose i bet those issues will lessen and lessen. and as the dose lowers u will begin to feel better and better.
sub is extremely strong and powerful...a little bit goes a long ways. get ur dose straightened out right away and go from there. taking as much as u want, when u want can and will lead to all kinds of problems. hang in there an hope this helps. best wishes. keep posting also.
Thank you for your reply. I realized after re-reading Robert's titrating plan was that I should have stayed on my 5 mg dose a little longer (I only did it for three days before dropping down to 4mg), and since I was feeling pretty good on 5 mg, I thought dropping down to 4mg was the way to go. It definitely was not. I chose not to use the 25% drop in dose because I thought I might better tolerate a slightly less of a drop. That is, I thought I'd go down 1 mg at a time rather than a 25% jump down, which is a little more than a 1 mg jump down. Or, by doing it this way (going down by 1 mg only) did I mess things up for myself?
In your opinion, shall I return to my new step down dose of 4mg since I did it one day already and stick with it until my withdrawal symptoms go away? Or, do you think I should stay on the 5 mg dose for a few more days before jumping down to 4 mg (or instead, reduce my dose by 1.25 mg since that is the 25% jump down dose)? I'm confused about what I should do at this point.
Like you said, I shouldnt be going back up...I need to continue going back down. So, all in all, and I am sorry if I am repeating myself as I am really desperate for help since today was so bad for me, shall I go back to 4mg tomorrow, stay on it until I am stable even if it takes seven days and then go down 25%? (And disregard my idea of going down 1 mg at a time, which is a little less of a jump than 25% at a time?)
Thank you so much for responding. If you don't mind, I might continue to post things here as I have difficulties, since I sure could use some help. The doctors I am finding here are pretty awful and they are very much into the "suboxone business" to make money.
stick to the 4mg for now. next drop is 3mg. stick to the plan. the only thing you should adjust is how long you stay at each dose, some go longer than 4 days and that is fine. as long as you are only going down the way.
also, personally, i dont think you need the clonodine at this stage. you should save that for the END of your taper. right now you have enough sub in you to not need it. it is usually for cold turkey detox, not sub tapers.
and your benzo use. ? how much and how often are you taking valium when you 'feel anxious'.... ?
more often than not, if you give it 10minutes, the anxiety can pass. lots of stuff during a sub taper is fleeting, and you shouldnt always dose yourself up every time you feel a wee symptom. ya know. its the kind of thing gets us in trouble.
anyway, keep up the good work, take your time, you only have to get this right once, so slow and steady wins the race.
good on ya
yep. like cheeky said, stay at 4 mg for now and get completely stable even if it does take 7 days or longer. that is key, u must be stable BEFORE u reduce further or u will have problems all the way down as u reduce the dose.
Originally Posted by Maddy_1985
don't reduce by 1 mg, use the 25% reduction method as it works great. how would u reduce by 1 mg when u get under 1 mg? u can't so go with the 25% reductions.
just stick to the plan and u will do just fine. u may have some symptoms, but always remember u are getting off drugs so this isn't going to be a cakewalk at times. u should be able to handle any symptoms and just deal with them as they come up.
and yes, post all ur thoughts down here. it's for ur benefit. it really does help to keep posting. hang in there ok. like cheeky also said u only have to do this ONCE so do it the right way. u are going to do just fine if u stick with the plan.